Alert archive / Colorado / Winter Storm Watches in 2006
Winter Storm Watch 2, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Jan 14, 2006, 3:50 PM MST for 17 counties in Colorado. It took effect at Jan 15, 2006, 11:00 PM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2006, 3:50 PM MST (22:50 UTC)
- In effect from
- Jan 15, 2006, 11:00 PM MST
- Expired
- Jan 16, 2006, 5:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Chaffee County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 370 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 14, 2:12 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 14, 2:12 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 212 PM MST SAT JAN 14 2006 .SHORT TERM... (TONIGHT AND SUNDAY) ...SIGNIFICANT SNOW OVER THE SOUTHWEST MOUNTAINS SUNDAY... DEVELOPING SYSTEM OVER CALIFORNIA WILL MOVE INTO THE GREAT BASIN ON SUNDAY. WEST TO SOUTHWEST FLOW AHEAD OF THE SYSTEM HAS RESULTED IN EXTENSIVE LEE STRATUS OVER THE PLAINS. THIS WILL HELP MODERATE TEMPS OVER THE NEXT 24 HOURS. NOTHING OVERLY IMPRESSIVE ABOUT THE SYSTEM...BUT DEEP MOISTURE AND SW WINDS OF 20-30 KTS OVER THE MOUNTAINS SHOULD BE MORE THAN SUFFICIENT TO MEET WARNING CRITERIA OVER THE SAN JUANS AND LA GARITAS. LOW LEVEL TEMPS FROM MINUS 10 TO MINUS 15 CELSIUS WILL ALSO HELP SNOW TOTALS. NCEP QPF OF .6 INCHES FOR SUNDAY ALONG WITH LOCAL SNOW MODEL ESTIMATES OF 8-10 INCHES LOOK REASONABLE FOR THE 12 HOUR PERIOD. SNOW WILL BE HEAVIEST DURING THE DAY WITH HIGHEST ACCUMULATIONS OVER WOLF CREEK AND CUMBRES PASSES AND SLOPES TO THE SOUTHWEST...WHERE OVER A FOOT OF SNOW IS LIKELY. CONVERTED THE WATCH TO A WARNING FOR THE SAN JUANS AND LA GARITAS. MORE DIFFICULT QUESTION IS EXTENT OF SNOW OVER THE NORTHERN RANGES. MODEL QPF IS FAIRLY LOW BUT THINK THAT ADVISORY CTITERIA OF 4-6 INCHES IS ATTAINABLE GIVEN THE OROGRAPHICS AND MOISTURE...SO ISSUED AN ADVISORY FOR THE SAWATCH AND MOSQUITO RANGES. WINDS DIE DOWN PRETTY QUICKLY AFTER 00Z MONDAY BUT MOISTURE REMAINS IMPRESSSIVE UNTIL MONDAY MORNING...SO LEFT HEADLINES UP THROUGH MIDNIGHT SUNDAY FOR THE SOUTH AND MONDAY MORNING FOR THE NORTH. STILL SOME UNCERTAINTY WITH REGARDS TO HOW THE SYSTYEM WILL EVOLVE...ESPECIALLY THE EXTENT OF UPSLOPE FLOW AND WHETHER OR WHERE THE UPPER LOW CUTS OFF. ETA12 SUGGESTS THAT LIGHT PRECIP COULD BEGIN OVER THE PALMER DIVIDE AS EARLY AS SUNDAY AFTERNOON...SO BOOSTED POPS A BIT OVER THAT REGION. ROSE .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...STORM CONTINUES SUNDAY NIGHT INTO MONDAY... SUNDAY NIGHT THROUGH MONDAY NIGHT...NAM AND GFS CONTINUE TO AGREE ON THE GENERAL CHARACTERISTICS OF THE STORM. SOUTHERN SHORTWAVE AMPLIFIES AS IT MOVES OVER NORTHERN NEW MEXICO WHILE A STRONG SURFACE CYCLONE DEVELOPS IN KANSAS. A 8 TO 12 HOUR PERIOD OF DEEP NORTHEAST UPSLOPE DEVELOPS OVER THE PLAINS AND EASTERN MOUNTAINS SUNDAY NIGHT AND MONDAY. STRONG NORTHERLY WINDS DEVELOP BEHIND THE CYCLONE WITH 700MB WINDS APPROACHING 50 KNOTS OR STRONGER DURING THE DAY. AN AREA OF QG LIFT ALONG WITH A DEVELOPING WEAK TROWAL SUGGEST THE POTENTIAL FOR SIGNIFICANT PRECIPITATION OVER PORTIONS OF THE PLAINS. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THE EASTERN MOUNTAINS EASTWARD FOR LATE SUNDAY THROUGH MONDAY. OVER THE EASTERN MOUNTAINS...NORTH TO NORTHEAST FLOW AT 700MB OF 40 TO 50 KNOTS WILL PROVIDE GOOD OROGRAPHICS BEHIND THE SURGE WITH THE POTENTIAL FOR HEAVY SNOW. PERIOD OF GOOD OROGRAPHICS IS ABOUT 6 TO 9 HOURS LONG...BUT WITH SNOWFALL RATES OF 1 TO 2 INCHES AN HOUR THERE IS A GOOD CHANCE OF REACHING WINTER STORM WARNING SNOW AMOUNTS...ESPECIALLY IN REGIONS FAVORED BY DEEP NORTHEAST UPSLOPE FLOW. FOR THE INTERSTATE 25 CORRIDOR...SETTING UP FOR A DEEP NORTHERLY FLOW SNOW EVENT WITH PRECIPITATION SHADOW FOR KCOS TO KPUB REGIONS. WITH THE SNOW AND STRONG NORTHERLY WINDS...MONUMENT HILL CAN BE VERY NASTY WITH BLOWING AND DRIFTING SNOW. OTHER AREAS WHICH TYPICALLY HAVE PROBLEMS WITH STRONG NORTHERLY WIND SNOWSTORMS ARE FROM ABOUT COLORADO CITY SOUTHWARD TO NEW MEXICO BORDER. SNOWFALL AMOUNTS WILL BE LESS IN SOUTHERN EL PASO AND NORTHERN PUEBLO COUNTIES...BUT IF A FEW INCHES MANAGE TO FALL STRONG WINDS CAN STILL MAKE FOR BAD CONDITIONS. ON THE PLAINS...IT IS VERY LIKELY THAT NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP. MAIN QUESTION IS THE AMOUNT OF SNOW. 12Z NAM HAD OVER 0.5 INCHES OF QPF OVER PORTIONS OF THE PLAINS...AND A QUICK LOOK AT THE 18Z NAM HAVE EVEN HIGHER AMOUNTS. WITH THE QG FORCING AND TROWAL DEVELOPMENT...THERE IS THE POTENTIAL FOR AT LEAST SEVERAL INCHES OF SNOW OVER PORTIONS OF THE PLAINS. WITH THE STRONG WINDS...THERE IS THE POTENTIAL FOR SIGNIFICANT BLOWING AND DRIFTING. I WILL KEEP ANY MENTION OF BLIZZARD OUT OF THE PRODUCTS FOR NOW. HOWEVER...WITH 700MB WINDS OF 50 KNOTS THE POTENTIAL FOR BLIZZARD CONDITIONS WILL HAVE TO BE MONITORED. FOR SOUTHWEST AND CENTRAL MOUNTAINS...SEE SHORT TERM DISCUSSION FOR ENDING OF WARNINGS/ADVISORIES FOR CENTRAL AND SOUTHWEST MOUNTAINS. TUESDAY...SYSTEM MOVES OUT. WITH THE POTENTIAL FOR SNOW ON THE GROUND AND WITH CHILLY AIR ALOFT...I COOLED MAXIMUMS TO FOLLOW OTHER OFFICES. WEDNESDAY THROUGH SATURDAY...NEXT DISTURBANCE IS SET TO MOVE OVER THE REGION SOMETIME AROUND THURSDAY. ENSEMBLES AND VARIOUS RUNS OF THE GFS HAVE A WIDE RANGE OF TIMING AND STRENGTHS WITH THIS SYSTEM. ENSEMBLE MEANS HAD THE TROUGH OVER COLORADO ON THURSDAY WITH GENERAL ZONAL FLOW FRIDAY AND SATURDAY. I ONLY ADJUSTED THE GRIDS IN THIS PERIOD FOR BETTER CONSISTENCY. GENERAL IDEA OF SOME SNOW IN THE CENTRAL MOUNTAINS AN NEAR CLIMATOLOGICAL TEMPERATURES LOOK GOOD. --WOLYN-- && .PUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR COZ089-COZ093>099. SNOW ADVISORY FROM 12 PM SUNDAY TO 6 AM MST MONDAY FOR COZ058- COZ059-COZ060-COZ063-COZ064. WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR COZ072>082. WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR COZ083>COZ088. WINTER STORM WARNING FROM 6 AM TO 11 PM MST SUNDAY FOR COZ065- COZ066-COZ067-COZ068. && 44/06
Hazardous weather outlook, Jan 14, 7:04 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 704 AM MST SAT JAN 14 2006 COZ058>089-093>099-151415- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 704 AM MST SAT JAN 14 2006 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT GENERALLY LIGHT SNOW SHOWERS ARE EXPECTED OVER PORTIONS OF THE WESTERN AND CENTRAL MOUNTAINS LATER TODAY AND TONIGHT WITH THE SNOW BECOMING MORE WIDESPREAD AND HEAVIER BY SUNRISE SUNDAY. AT THIS TIME...GENERALLY 3 INCHES OR LESS OF SNOW IS EXPECTED BY SUNRISE SUNDAY...MAINLY OVER THE HIGHER ELEVATIONS OF THE SAN JUAN MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL BECOME HEAVY SUNDAY MORNING OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...WITH SNOW SPREADING OVER THE CENTRAL MOUNTAINS BY AFTERNOON. SIGNIFICANT SNOWFALL IS EXPECTED...WITH AMOUNTS OVER A FOOT POSSIBLE BY EARLY MONDAY MORNING IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS. OVER THE EASTERN MOUNTAINS AND PLAINS...SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS IN THE AFTERNOON...WITH STEADIER SNOW OVER ALL THE AREA BY LATE SUNDAY EVENING. SNOWFALL WILL CONTINUE THROUGH MIDDAY MONDAY...THEN TAPER TO SNOW SHOWERS AND FLURRIES FROM WEST TO EAST DURING MONDAY AFTERNOON. SIGNIFICANT SNOWFALL IS POSSIBLE OVER THE EASTERN MOUNTAINS...WITH LIGHTER AMOUNTS ON THE PLAINS. ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SNOW TO MUCH OF THE AREA...BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATER TONIGHT OVER PORTIONS OF THE EASTERN SAN JUAN MOUNTAINS.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 5:01 AM MST | Winter Storm Watch | PUB | Conejos, Mineral, Rio Grande, Saguache | 48 hr |
| Jan 14, 3:50 PM MST | Snow Advisory | PUB | Chaffee, Lake, Saguache | 37 hr |
| Jan 14, 3:50 PM MST | Winter Storm Warning | PUB | Conejos, Mineral, Rio Grande, Saguache | 37 hr |
Nearby
Winter Storm Watches in Colorado, 2006Every winter storm watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.